Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 208, NWS Indianapolis, IN

June 18, 2006Boone County, Hendricks County, Montgomery County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 18, 2006, 6:59 PM EDT for Boone County, Hendricks County, Montgomery County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2006, 6:59 PM EDT (22:59 UTC)
Expired
Jun 18, 2006, 7:45 PM EDT
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN

The radar

The Indianapolis radar (KIND), 53 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:25 PM EDTTORNADO3 W Jamestown, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 182259
SVRIND
INC011-063-107-182345-
/O.NEW.KIND.SV.W.0208.060618T2259Z-060618T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
659 PM EDT SUN JUN 18 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOONE COUNTY IN CENTRAL INDIANA
  NORTHWESTERN HENDRICKS COUNTY IN CENTRAL INDIANA
  SOUTHEASTERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA

* UNTIL 745 PM EDT

* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR LADOGA...OR ABOUT 10
  MILES SOUTH OF CRAWFORDSVILLE...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LADOGA AROUND 705 PM EDT...
  NEW ROSS AROUND 735 PM EDT...
  ADVANCE AROUND 745 PM EDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3999 8693 3986 8691 3989 8661 4010 8663

$$

CO
2 follow-up statements
000 
WWUS53 KIND 182317
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EDT SUN JUN 18 2006

INC011-063-107-182345-
/O.CON.KIND.SV.W.0208.000000T0000Z-060618T2345Z/
BOONE-HENDRICKS-MONTGOMERY-
717 PM EDT SUN JUN 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHWESTERN HENDRICKS...SOUTHWESTERN BOONE AND SOUTHEASTERN
MONTGOMERY COUNTIES...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR NEW ROSS...OR ABOUT
10 MILES SOUTHEAST OF CRAWFORDSVILLE...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAMESTOWN AROUND 730 PM EDT...
  ADVANCE AROUND 740 PM EDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3999 8693 3986 8691 3989 8661 4010 8663

$$
000 
WWUS53 KIND 182345
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EDT SUN JUN 18 2006

INC011-063-107-182355-
/O.EXP.KIND.SV.W.0208.000000T0000Z-060618T2345Z/
BOONE-HENDRICKS-MONTGOMERY-
745 PM EDT SUN JUN 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENDRICKS...
SOUTHWESTERN BOONE AND SOUTHEASTERN MONTGOMERY COUNTIES EXPIRED AT
745 PM EDT...

THE SEVERE STORM THAT PROMPTED THE WARNING HAS MOVED TO THE EAST. 
OTHER THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL CONTINUE.

LAT...LON 3999 8693 3986 8691 3989 8661 4010 8663

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:45 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 18, 6:45 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
645 PM EDT SUN JUN 18 2006

.AVIATION...

FOR 190000Z TAFS...UPPER TROF WILL MOVE ACROSS THE TAF SITES DURING
THE EVENING WITH TSRA ALONG AND AHEAD OF IT. LINE NOT MOVING THAT
FAST AND MAY NOT REACH IND AND BMG TIL AROUND 02-03Z /NOT
INCLUDING ANY SCT TSRA THAT MAY DEVELOP AHEAD OF IT/. WILL TRY TO
TIME IN TAFS AS SUCH. AFTER TROF AXIS PASSES EXPECT SOME MVFR LOW
CLOUDS TO DEVELOP IN WEAK LOW LEVEL LIFT. THIS MIXES OUT BY 14Z ON
MON...BUT ANOTHER WAVE WILL BRING ANOTHER THREAT FOR TSRA MON AFTN.

&&

.PREV DISCUSSION...UNSETTLED WX PTN XPCTD ACRS THE AREA FOR THE NEXT
COUPLE OF DAYS AS ONE SYS...CURRENTLY NR THE MS RVR...PASSES THRU
THE AREA TONIGHT. ANOTHER SYS IN THE NRN STREAM WL DROP SEWD THRU
THE GRTLKS ON MON. MODELS IN GOOD AGREEMENT OVERALL. FCST FOCUS
CENTERS ON POPS.

IN THE NR TERM...CONVECTION CURRENTLY DVLPG AHEAD OF UPPR LVL SYS NR
THE MS RVR. SYS AND ITS ASSOCIATED CONVECTION IS XPCTD TO PASS THRU
THE AREA EARLY TONIGHT. WL GO WITH LIKELY POPS ALL AREAS TIL ABOUT
190600Z...THEN TAPER OFF TO CHC POPS AFT THAT. WS507 IN EFFECT TIL
190100Z FOR PARTS OF THE SRN CWA.

IN THE LTR PDS...NRN STREAM TROF BEGINS TO DIG SEWD INTO THE AREA
MON AFT/EVEN. INSTABILITY APPEARS TO BE QUITE HIGH AND MID LVL LAPSE
RATES ARE STEEP AS WELL. WL GO WITH CHC POPS ON MON/MON EVEN AS A
RESULT. MODEL TRENDS HV BEEN SLOWING DOWN CDFNT...AND NOW SOME OF
THE MODELS HINT THAT FNT MAY END UP STALLING OUT ACRS THE AREA. DUE
TO THIS POSSIBILITY...WL BE ADDING CHC POPS FOR TUES INTO THE MIDDLE
OF THE WEEK.

LO LVL THICKNESSES AND TRAJECTORIES SUGGEST NGM MOS MAY BE TOO COOL
WITH THE TEMPS...ESPECIALLY IN THE LTR PDS. WL BUMP THE GUIDANCE UP
A FEW DEGS AT THOSE TIMES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

AVIATION...CS
PUBLIC...JAS
Hazardous weather outlook, Jun 18, 5:20 PM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
520 PM EDT SUN JUN 18 2006

INZ021-028>031-035>049-051>057-060>065-067>072-190915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
420 PM CDT SUN JUN 18 2006 /520 PM EDT SUN JUN 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS CENTRAL INDIANA THIS EVENING. SOME
OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HEAVY RAIN THE
PRIMARY THREATS. HOWEVER...LARGE HAIL OR AN ISOLATED TORNADO ARE
ALSO POSSIBLE. CLOUD TO GROUND LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM. THE THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AN ACTIVE PATTERN ACROSS THE REGION WILL BRING A CHANCE OF
THUNDERSTORMS EACH DAY. STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY
AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.

AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED FROM TUESDAY
THROUGH SATURDAY WITH THE PRIMARY THREATS BEING CLOUD TO GROUND
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:00 PM EDTSevere Thunderstorm WarningINDOwen35 min
Jun 17, 9:10 PM EDTSevere Thunderstorm WarningINDBrown, Monroe38 min
Jun 17, 9:47 PM EDTSevere Thunderstorm WarningINDJohnson, Shelby28 min
Jun 18, 6:02 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke43 min
Jun 18, 6:18 PM EDTSevere Thunderstorm WarningINDMontgomery, Putnam42 min
Jun 18, 7:00 PM EDTFlash Flood WarningINDParke, Vermillion2 hr
Jun 18, 7:05 PM EDTTornado WarningINDBoone, Montgomery40 min
Jun 18, 7:27 PM EDTTornado WarningINDBoone48 min
Jun 18, 7:38 PM EDTSevere Thunderstorm WarningINDHamilton, Tipton52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.